North Carolina, 2006

Damaging Winds in North Carolina, April 17, 2006

April 17, 2006 · NWS RAH · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 17, 10:52 AM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 17, 10:52 AM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1152 AM EDT MON APR 17 2006

.SHORT TERM /REST OF TODAY/...
BUSY MORNING UPDATING FORECAST PRODUCTS TO INCLUDE RECENTLY
ISSUED SEVERE THUNDERSTORM WATCH 196...INCLUDING DAVIDSON...FORSYTH
AND GUILFORD COUNTIES IN CENTRAL NORTH CAROLINA FROM 11:00 AM
UNTIL 5:00 PM.

COMPLEX FRONT CURRENTLY WINDING ACROSS THE CWA...WITH TEMPS IN
THE LOWER/MID 60S IN NORTHERN PORTIONS AND THE MID/UPPER 70S IN
SOUTHERN PORTIONS. UPDATED FORECAST TO HOLD OFF ON POPS UNTIL THIS
AFTERNOON. LOWERED POPS ALSO...CONFINING HIGHEST POPS TO NORTHERN
PORTIONS OF CWA GIVEN RADAR TRENDS THIS MORNING WITH BULK OF
PRECIP CURRENTLY MOVING ESE THROUGH SOUTHERN WV AND WESTERN VA.
LOWERED HIGH TEMPS THIS AFTERNOON A FEW DEGREES IN NORTHERN AREAS
GIVEN WEAK CAA BEHIND THE QUASI-STATIONARY FRONT. ALSO INCREASED
WIND GUSTS THIS EVENING AS GRADIENT TIGHTENS BEHIND SFC LOW.

CHANCES FOR PRECIP WILL QUICKLY DIMINISH LATER THIS
EVENING/TONIGHT AS SFC LOW AND UPPER WAVE PASS TO THE EAST...WITH
MUCH COOLER AIR WORKING INTO THE AREA OVERNIGHT.

&&

.PREV DISCUSSION...
 (ISSUED 315 AM EDT MON APR 17 2006)

SHORT TERM /TODAY THROUGH TUESDAY NIGHT/...

TODAY AND TONIGHT: SURFACE THETA-E OBSERVATIONS PLACE THE
ROUGHLY-STATIONARY FRONT ACROSS NORTHEAST NC WITH TEMPERATURES
MOSTLY IN THE 50S NORTH OF THE BOUNDARY AND 60S SOUTH.... CERTAINLY
NOT A SHARP GRADIENT OF EITHER TEMPS OR DEWPOINTS... AND VAD WIND
PROFILES FROM THE RALEIGH AND WAKEFIELD RADARS PLUS THE 00Z 925 MB
ANALYSIS SHOW IT TO BE FAIRLY SHALLOW IN NC... AND IT MAY SIMPLY BE
A REFLECTION OF THE OUTFLOW OF THE EARLIER STORMS OVER NORTHEAST NC.
UPSTREAM MESOSCALE CONVECTIVE SYSTEM HAS BEEN PROPAGATING SLIGHTLY
BACKWARD OVER THE OHIO VALLEY OVERNIGHT... HOWEVER WITH THE APPARENT
WEAKENING OF THE LOW LEVEL JET IT HAS BEGUN TO WEAKEN. CORFIDI
VECTORS SUGGEST IT WILL CONTINUE A TRACK TOWARD NORTHERN NORTH
CAROLINA THROUGH MID MORNING. AFTER SOME EARLY MORNING SUNSHINE...
WILL BRING IN CHANCE POPS... MAINLY SHOWERS WITH ISOLATED THUNDER...
OVER THE NORTHWEST PORTION OF THE CWA AFTER 8 AM. IT APPEARS
IMMINENT THAT THE NORTHERN AND EASTERN SECTIONS WILL GET AT LEAST A
LITTLE MEASURABLE RAIN... AND HAVE RAISED POPS HERE TO CATEGORICAL
WITH LOW-END LIKELY POPS IN THE SOUTHWEST WHERE THE OVERALL
DOWNSLOPE FLOW COULD BE ENOUGH TO LIMIT RAINFALL. SCATTERED ELEVATED
STORMS COULD BECOME STRONG ACROSS THE NORTH... ESPECIALLY NEAR THE
BOUNDARY WHERE FAVORABLE SHEAR EXISTS AND WHERE THE STORM TRACK WILL
BE ALONG-BOUNDARY INCREASING THE RESIDENCE TIME WITHIN THE MORE
VORTICITY-RICH ZONE... BUT THE INSTABILITY APPEARS VERY LIMITED.
CHANCES LOOK BETTER IN THE SOUTH WHERE SOME MORNING SUNSHINE SHOULD
INCREASE CAPES NEAR 2000 J/KG... HOWEVER IF THE DEWPOINTS FALL OFF
IN THE WESTERLY DOWNSLOPE LOW LEVEL FLOW... THIS WILL BE TOUGH TO
ACHIEVE. NAM FORECAST DOWNDRAFT CAPE DOES EXCEED 1000 J/KG HERE
THOUGH WITH A VERTICAL THETA-E DIFFERENCE OF 26 C... SO STRONG WINDS
LOOK MORE LIKELY A THREAT THAN HAIL GIVEN THE MARGINAL LAPSE RATES
IN THE -10 TO -30 C HAIL-GROWTH LAYER. WILL ISSUE A SPECIAL WEATHER
STATEMENT MAINLY FOR THE SOUTH. MAX TEMPERATURES HAVE BIG BUST
POTENTIAL TODAY CONSIDERING THE MORNING SUNSHINE. HAVE GONE WITH A
LARGE GRADIENT WITH MID 60S NORTH TO LOWER 80S SOUTH... WITH
READINGS AROUND 70 TO THE LOWER 70S ALONG THE HIGHWAY 64 CORRIDOR.
EXPECT A QUICK END TO THE SHOWERS EARLY THIS EVENING AND HAVE KEPT
JUST A LOW CHANCE OF LIGHT RAIN OR DRIZZLE OVER THE SOUTHEAST HALF
THROUGH MID EVENING WHEN THE VORTICITY MAX AND UPPER DIVERGENCE CORE
MOVE OFFSHORE. LOWS 40-48 WITH WINDS SHIFTING AROUND EARLY TO
NORTHEAST BEHIND THE FRONT.

TUESDAY: FORECAST SOUNDINGS SHOW GOOD DRYING THROUGH THE COLUMN WITH
NORTHWEST MID LEVEL FLOW AND THE SURFACE HIGH BUILDING IN FROM THE
NORTH. EXPECT SCATTERED TO OCCASIONALLY BROKEN FLAT CUMULUS TO
DEVELOP IN THE AFTERNOON BENEATH THE SUBSIDENCE INVERSION ALOFT.
HIGHS 68-72. LOWS TUESDAY NIGHT 42 TO 47... GENERALLY BELOW MOS
GUIDANCE AVERAGE.

LONG TERM /WEDNESDAY THROUGH SUNDAY/...

ONLY MINOR ADJUSTMENTS NEEDED. THIS PERIOD WILL FEATURE AN UPPER
VORTEX WOBBLING EASTWARD ACROSS THE MIDWEST TOWARD MICHIGAN THURSDAY
AND FRIDAY... THEN ACROSS THE EASTERN LAKES SATURDAY/SUNDAY. THE
LATEST GFS PRODUCES LIGHT SHOWERS OVER THE AREA WEDNESDAY INTO
THURSDAY MORNING AS THE SURFACE RIDGE SHIFTS OFF TO THE SOUTHEAST
AND OFFSHORE... BUT ANY WEAK SHORTWAVES EJECTING FROM THE TROUGH
SHOULD DAMPEN AS THEY HEAD INTO ANTICYCLONIC MID LEVEL FLOW OVER THE
CAROLINAS AND WILL KEEP IT DRY THROUGH THURSDAY. THEN THE TROUGH
APPROACHES AND THE LOW LEVEL FLOW BECOMES FAIRLY DEEP SOUTH AND
SOUTHWESTERLY... STRAIGHT OUT OF THE WIDE-OPEN GULF... AND THINK
MID-RANGE CHANCE POPS ARE WARRANTED FOR FRIDAY/SATURDAY. FOR SUNDAY
THE GFS CLEARS THE 850 MB FRONT OFF THE COAST WHILE THE ECMWF KEEPS
WEST-SOUTHWEST FLOW OVER THE STATE AND DEVELOPS A SIGNIFICANT
SURFACE LOW OVER GEORGIA... A SOLUTION THAT APPEARS UNREALISTIC AND
WILL CONTINUE WITH NO POPS SUNDAY. TEMPERATURES HOLDING CLOSE TO
SEASONAL NORMALS WITH PARTLY CLOUDY SKIES BECOMING MOSTLY CLOUDY BY
FRIDAY ALL LOOKS REASONABLE.

AVIATION...

BOUNDARY WEST TO EAST THROUGH THE TAF AREA WILL SERVE AS THE FOCUS
FOR SHOWERS LATER TODAY. SOUTH OF THE BOUNDARY...FAY AREA...THERE
WILL BE A CHANCE FOR THUNDERSTORMS. THROUGH 18Z...SCATTERED TO
BROKEN CLOUDS AROUND 5 THOUSAND FEET. CEILINGS LOWERING TO MVFR IN
RAINSHOWERS 18Z TO 00Z. AFTER 00Z BROKEN CLOUDS AROUND 6 THOUSAND
FEET. PATCHY MVFR VISIBILITY IN FOG RWI AREA 09Z-14Z...OTHERWISE
UNRESTRICTED VISIBILITY TROUGH THE TAF PERIOD.

FIRE WEATHER...

PRIOR TO EXPECTED ARRIVAL OF RAIN IN THE SOUTHERN PORTIONS OF
CENTRAL NC... THE WESTERLY LOW LEVEL WINDS WITH RELATIVE HUMIDITIES
IN THE 30-40% RANGE... STEEP LOW LEVEL LAPSE RATES WELL UP TO 9-10
KFT...  AND THE CONTINUED DRY FUELS WILL CONTINUE TO POSE A THREAT
FOR ADVERSE FIRE BEHAVIOR THROUGH EARLY AFTERNOON. WILL ISSUE A
SPECIAL WEATHER STATEMENT FOR THE SOUTHERN HALF OF CENTRAL NC.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...VINCENT
Hazardous weather outlook, Apr 17, 3:45 AM EST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
445 AM EDT MON APR 17 2006

NCZ021>025-038>043-073>078-083>086-088-089-180845-
FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
445 AM EDT MON APR 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS IS EXPECTED TO DROP
SOUTHEASTWARD THROUGH MUCH OF CENTRAL NORTH CAROLINA TODAY. A FEW
OF THESE STORMS MAY BE CAPABLE OF PRODUCING STRONG STRAIGHT-LINE WINDS
IN EXCESS OF 60 MPH. LARGE HAIL GREATER THAN PENNY SIZE WILL ALSO
BE POSSIBLE. THE THREAT WILL BE GREATEST ALONG AND SOUTH OF
HIGHWAY 64... AND PRIMARILY BETWEEN THE HOURS OF NOON AND 6 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR SHOWERS AND POSSIBLE THUNDERSTORMS FRIDAY
AND SATURDAY... HOWEVER NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION IS NOT EXPECTED TO BE NECESSARY
TODAY... HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.

NCZ007>011-026>028-180845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-
445 AM EDT MON APR 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF SHOWERS AND ISOLATED STORMS IS EXPECTED TO DROP
SOUTHEASTWARD THROUGH NORTH CENTRAL NORTH CAROLINA TODAY. A STORM
OR TWO COULD BECOME STRONG... PRODUCING WIND GUSTS OVER 50 MPH AND
SMALL HAIL DURING THE EARLY AND MID AFTERNOON HOURS... HOWEVER
WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR SHOWERS AND POSSIBLE THUNDERSTORMS FRIDAY
AND SATURDAY... HOWEVER NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION WILL NOT BE NECESSARY TODAY... HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER IMMEDIATELY
TO THE NATIONAL WEATHER SERVICE.

GIH

In the hours before

Special weather statement, Apr 17, 12:39 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
139 PM EDT MON APR 17 2006

NCZ021-171845-
FORSYTH-
INCLUDING THE CITY OF...WINSTON-SALEM
139 PM EDT MON APR 17 2006

A THUNDERSTORM MOVING SOUTHEAST AROUND 40 MPH WILL MOVE INTO
FORSYTH COUNTY IN NORTH CAROLINA BY 145 PM. WIND GUST TO 45 TO 50
MPH WITH HIGHER GUST HAVE BEEN REPORTED WITH THIS STORM. ALSO
SMALL HAIL ARE POSSIBLE WITH THE PASSAGE OF THIS THUNDERSTORM.

MOTORIST SHOULD USE CAUTION WHILE DRIVING DUE TO HEAVY RAIN AND
POOR VISIBILITY AND PONDING OF WATER ON ROADWAYS.

REU
Special weather statement, Apr 17, 12:58 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
158 PM EDT MON APR 17 2006

NCZ038-039-073>075-171900-
DAVIDSON-MONTGOMERY-MOORE-RANDOLPH-STANLY-
158 PM EDT MON APR 17 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS DAVIDSON...RANDOLPH...
MOORE...MONTGOMERY AND STANLY COUNTIES THROUGH 300 PM EDT...

AT 158 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES
NORTHWEST OF RICHFIELD...OR ABOUT 13 MILES NORTHWEST OF ALBEMARLE...
MOVING EAST AT 45 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...RICHFIELD...NEW
LONDON...NEWSOM...BADIN LAKE...BADIN...ELDORADO...NEW
HOPE...STEEDS...AND SEAGROVE.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS.

VINCENT
Local storm report, Apr 17, 1:15 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT MON APR 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     LEWISVILLE              36.09N 80.40W
04/17/2006                   FORSYTH            NC   LAW ENFORCEMENT

            LARGE TREE DOWN ACROSS DULL RD IN LEWISVILLE.

&&

VINCENT
Local storm report, Apr 17, 1:27 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
227 PM EDT MON APR 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             5 W UNION RIDGE         36.22N 79.47W
04/17/2006  M0.25 INCH       ALAMANCE           NC   TRAINED SPOTTER

&&

JBLAES
Special weather statement, Apr 17, 1:28 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
228 PM EDT MON APR 17 2006

NCZ023>025-171900-
ALAMANCE-DURHAM-ORANGE-
228 PM EDT MON APR 17 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS ALAMANCE...ORANGE AND DURHAM
COUNTIES THROUGH 300 PM EDT...

AT 228 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
PLEASANT GROVE...OR ABOUT 6 MILES NORTHEAST OF GRAHAM...MOVING
SOUTHEAST AT 45 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...EFLAND...HILLSBOROUGH...AND...SCHLEY...CHAPEL HILL AND
DURHAM.

GUSTY WINDS OF 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY
WINDS COULD RESULT IN A FEW DOWNED TREES.

04

The radar

The Roanoke radar (KFCX), 120 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Guilford

When
April 17, 1:30 PM EST
Where
Guilford County, High Pt
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.967, -80.000

TREE DOWN ON HOUSE IN HIGH POINT.

Thunderstorm Wind, Guilford

When
April 17, 1:30 PM EST
Where
Guilford County, Greensboro
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.067, -79.800

TREE DOWN ON SPUR RD.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507546, 5507547.